Content of article
1. Make conscious choices about sodium
Avoiding too much sodium in your diet is smart for anyone looking to eat healthier. But patients on steroids or antidepressants might want to consider paying extra close attention.
That means avoiding processed foods, canned foods, and fast foods, since they’re often packed with sodium.
“Eight percent of our sodium intake comes from these foods,” says Cabrero. “The general population in the U.S. has 3,300 to 3,500 mg of sodium per day, when it should fall more around 2,300 mg. Reduce these foods that have naturally a ton of sodium.”
Cabrero recommends you learn how to read nutritional labels in order to understand what’s in your food.
To curb weight, use the same strategies you’d use to control weight with or without the added effects of medication. Choose low-calorie foods like fresh fruits and vegetables, eat fiber-rich and slow-to-digest complex carbohydrates, and drink lots of water.
People taking antidepressants should also be aware of hyponatremia, which is low sodium in the blood. This is especially important in the first 28 days of starting antidepressants, as low sodium levels can lead to more severe health problems.
If you’ve been newly prescribed an antidepressant, your doctor should monitor you for signs of hyponatremia, including:
Your doctor can help you avoid hyponatremia.
2. Increase potassium in your diet
I gained 20 lbs, while I was on lexapro. I took doses of 10mg, then 20mg, then back to 10mg. I am now taking wellbutrin sr and have lost 22lbs. in a very short time, and my anxiety/depression are alleviated now. Wellbutrin sr has been the most effective AD for me. Everyone is different and our chemical makeup is different. If you discuss your concerns with your doctor, then possibly he/she can come up with a more desirable treatment for you if you plan on trying another AD… By the way, I didn’t exercise or change my diet while I lost the weight. So, my answer is YES, it’s possible for your weight to re-calibrate! «G»
Here is my experience:
I was on Lexapro for 11 years for anxiety and moderate depression. I lost weight the first month or so because it made me lose my appetite. Once I adjusted to it, I gained a little weight (5 lbs or so) but that was OK. The drug was *very* helpful.
Over the years I continued to slowly gain weight little by little. About 5 years ago it got so I could not lose the weight when I tried. It used to be I could cut back on food a little and lose 5 lbs in a few weeks. This no longer worked. I had ranged between 100 to 110 lbs most of my adult life and I was getting up in the high teens. I tried going off the Lexapro a few times but I always started feeling the depression and anxiety coming back. Last year I was up in the mid 120’s. I’ve gotten to *that age* and the gyno Dr.
suggested subcutaneous hormone replacement for some other issues (Biote pellets (testosterone and estrogen) plus oral progesterone). I started on that and felt pretty good, so I tried after about a month to quit the Lexapro. I still couldn’t do it without having problems.
In October I was up to 135 lbs and at the threshold of the «overweight» range for BMI. I tried getting off the Lexapro again, and this time I was successful. I think it was because the hormones had had time to settle in and level out. The first couple of weeks after quitting, I was prone to flying off the handle a lot, but that settled down.
Once I got off the Lexapro the first thing I noticed was that I did not have to struggle to get out of bed in the morning! ( a miracle) The second thing was that I became less interested in drinking alcohol.
I have considerably more energy to get up and do things that need to be done.
I’ve lost four pounds in the last few months without cutting back on my calorie intake (including alcohol in the total). I do have some trouble with anxiety, but I can deal with it. Depression has not been a problem. I attribute my success getting off the Lexapro to the hormones. My gyno says a lot of people are able to get off SSRI’s once they start on the Biote— so there you go.
I do not regret using the Lexapro. It saved my sanity, my marriage, and probably saved my kid the emotional damage he might have had from a depressed and anxious mother. But I am VERY glad that I was able to get off it, remain reasonably sane, and stop getting fat.
Eating a potassium-rich diet is great for people who are looking to lose weight gained because of medication — potassium flushes out sodium. And a potassium-rich diet is linked to other health benefits, such as reduced blood pressure, protection against stroke, and osteoporosis prevention.
Potassium-rich foods include:
- sweet potatoes
- coconut water
- black beans
Managing your condition is a priority, so there may not yet be any options that cause little to no weight gain.
Still, ask your doctor if there are any alternative medications or treatments that would maintain your health without the extra pounds.
For people on steroids, ask if going on the shortest, most effective dose is a possibility.
If you’re taking antidepressants, bupropion (Wellbutrin) may be less likely to cause weight gain.
For people who have come off medication, intermittent fasting can be an effective way to lose weight, provided it’s recommended by your doctors.
“I usually suggest a gut rest. This is a 12-hour window when you don’t eat, which should start about 2 to 3 hours before bed,” says Cabrero. “A lot of times after dinner we end up snacking on foods that are not nutritious, nor are even related to hunger.”
4. Eat small, frequent meals
Your appetite can increase while taking specific medications, so you may be tempted to eat more.
Instead of having three massive meals throughout the day, breaking up your food into smaller, more frequent meals can make you feel like you’re consuming more calories because you have little time between snacks to be hungry.
It’s recommended to stave off hunger by eating six small meals a day versus three large ones.
Cabrero suggests you try to integrate nonstarchy veggies, or what she calls “volume-rich foods,” into your diet. “They’re nutritious and don’t have a lot of calories,” says Cabrero. Experiment beyond cut-up carrots: try veggie soups and salads.
5. Stay active
Staying active is important for overall health as well as weight loss or maintenance. Depending on your level of health or current symptoms, you may want to consult your doctor first.
“Depending on what other symptoms are going on, physical activity is something to be sure to do,” says Cabrero. “You might not be as active as you were before, but light yoga, walking, or something along those lines helps to keep you mobilized and improves overall health.”
7. Get some quality shut-eye
A good night’s sleep can do wonders when you’re trying to lose weight, especially if you’re taking steroids for any condition.
“With steroid use, patients find that they won’t sleep well, and that increases your appetite for sugary foods because you need that energy burst,” says Cabrero.
Here are 10 ideas for natural ways to sleep better.
Lexapro and weight gain or loss: Facts and tips
First of all, I would like to say that the withdrawal from Lexapro was HORRIBLE and I strongly advise you talk to your doctor before choosing to stop the medication. I had terrible headaches, cold sweats, insomnia, etc.
Secondly, and to answer your question, I did experience weight loss after stopping Lexapro. I gained about 20 pounds while on it, and have lost 15 in the 2 months since I’ve stopped taking it. However, I did not stop taking it just to lose weight. The decision was made because I felt that I was ready and felt healthy enough to go about stopping medication. But like I said, talk with your doctor first!
You have chosen to share the following article:
How elderberries can help you fight the flu
To proceed, simply complete the form below, and a link to the article will be sent by email on your behalf.
Note: Please don’t include any URLs in your comments, as they will be removed upon submission.
The details of this article have been emailed on your behalf.
Click here to return to the Medical News Today home page.
Antipsychotic drugs, antidepressants, and mood stabilizers are common drugs that have the most potential to increase weight gain.
With approximately 13 percent of Americans currently taking antidepressants — and without medication options that don’t cause fluctuations in weight — a lot of people can’t avoid being put at higher risk for unhealthy weight gain.
Steroids like prednisone may also have similar effects.
Alanna Cabrero, MS, a registered dietician at NYU Langone Health’s IBD Center, says steroids are often “used to tackle inflammatory conditions like IBD, Crohn’s, arthritis, lupus, and osteoarthritis.”